Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Mobile, AL

April 18, 2008Clarke County, Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 18, 2008, 10:35 PM CDT for Clarke County, Conecuh County, Monroe County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2008, 10:35 PM CDT (03:35 UTC)
Expired
Apr 18, 2008, 11:15 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Conecuh County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 131 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 190335
SVRMOB
ALC025-035-099-190415-
/O.NEW.KMOB.SV.W.0111.080419T0335Z-080419T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1035 PM CDT FRI APR 18 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MONROEVILLE...
  SOUTHEASTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1115 PM CDT

* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GAINESTOWN...OR ABOUT 20 MILES SOUTH OF GROVE HILL...AND MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANISTEE...PERDUE HILL AND CLAIBORNE BY 1050 PM CDT...
  MEXIA AND FRISCO CITY BY 1055 PM CDT...
  WEST MONROEVILLE AND EXCEL BY 1100 PM CDT...
  MONROEVILLE BY 1105 PM CDT...
  DREWRY AND PETERMAN BY 1110 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHWESTERN ALABAMA AND
NORTHWEST FLORIDA.

LAT...LON 3170 8703 3146 8696 3133 8772 3150 8777
TIME...MOT...LOC 0335Z 255DEG 36KT 3143 8764

$$
2 follow-up statements
000 
WWUS54 KMOB 190353
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1052 PM CDT FRI APR 18 2008

ALC025-190402-
/O.CAN.KMOB.SV.W.0111.000000T0000Z-080419T0415Z/
CLARKE AL-
1052 PM CDT FRI APR 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARKE COUNTY IS
CANCELLED...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF CLARKE COUNTY...THUS 
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR THE PORTION 
IN CLARKE COUNTY.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY 
MORNING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3168 8703 3146 8696 3137 8753 3153 8756
      3170 8704
TIME...MOT...LOC 0352Z 254DEG 36KT 3144 8750

$$

ALC035-099-190415-
/O.CON.KMOB.SV.W.0111.000000T0000Z-080419T0415Z/
CONECUH AL-MONROE AL-
1052 PM CDT FRI APR 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN MONROE AND CENTRAL CONECUH COUNTIES...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MANISTEE...OR ABOUT 13 MILES SOUTHWEST OF MONROEVILLE...
MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRISCO CITY AND MEXIA BY 1100 PM CDT...
  WEST MONROEVILLE AND EXCEL BY 1105 PM CDT...
  DREWRY AND MONROEVILLE BY 1110 PM CDT...
  BERMUDA...6 MILES SOUTHWEST OF BURNT CORN...6 MILES SOUTH OF
  PETERMAN AND 6 MILES WEST OF NICHBURG BY 1115 PM CDT...

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY 
MORNING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3168 8703 3146 8696 3137 8753 3153 8756
      3170 8704
TIME...MOT...LOC 0352Z 254DEG 36KT 3144 8750

$$
000 
WWUS54 KMOB 190416
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1115 PM CDT FRI APR 18 2008

ALC035-099-190425-
/O.EXP.KMOB.SV.W.0111.000000T0000Z-080419T0415Z/
CONECUH AL-MONROE AL-
1115 PM CDT FRI APR 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE AND CENTRAL 
CONECUH COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1115 PM CDT...

AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE FOR SOUTHERN MONROE 
AND CENTRAL CONECUH COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3168 8703 3146 8696 3137 8753 3153 8756
      3170 8704
TIME...MOT...LOC 0415Z 254DEG 36KT 3150 8724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:43 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 18, 9:43 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
943 PM CDT FRI APR 18 2008

.UPDATE...WILL LET THE TORNADO WATCH GO DOWN AT 10 PM FOR OUR
SOUTHEAST MISSISSIPPI ZONES. THE SOUTHEASTERN HALF OF GEORGE COUNTY
MAY NOT HAVE SEEN THE FRONT GO THROUGH AND THEY MAY HAVE STORMS
ONGOING AT 10 PM...BUT THEY SHOULD CLEAR OUT OF THERE BY 1030 PM. TO
THE EAST...WILL CONTINUE WITH THE TORNADO WATCH FOR OUR SOUTHERN
ALABAMA AND FLORIDA PANHANDLE COUNTIES GIVEN SOME SHEAR STILL IN
PLACE WITH A SWLY 55 KT LOW LEVEL JET MOVING ACROSS AND BACKED
SOUTHEASTERLY SURFACE WINDS OVER COASTAL ALABAMA AND THE PANHANDLE.
LAPS DATA STILL SHOWING 0-3 KM HELICITY 150-190 M2/S2 OVER EXTREME
SOUTHWEST ALABAMA JUST AHEAD OF THE FRONT. /05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM SATURDAY TO 6 PM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

     FIRE WEATHER WATCH FROM NOON SUNDAY TO 6 PM SUNDAY FOR THE
     FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

05/GARMON
Hazardous weather outlook, Apr 18, 5:55 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT FRI APR 18 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

ALONG AREA BEACHES...A MODERATE RISK OF RIP CURRENTS EXISTS TODAY
DUE TO INCREASED SOUTHERLY WINDS. MODERATE TO STRONG ONSHORE WINDS
MAY RESULT IN HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.

A COLD FRONT WILL APPROACH THE GULF COAST TONIGHT WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO IMPACT THE AREA LATE THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD
BE SEVERE LATE THIS AFTERNOON AND THIS EVENING AS THEY MOVE EASTWARD
INTO SOUTHEAST MISSISSIPPI...EXTREME SOUTHWESTERN ALABAMA...AND THE
NORTHWESTERN FLORIDA PANHANDLE. STAY TUNED FOR FURTHER UPDATES FROM
THE NATIONAL WEATHER SERVICE ON THE THUNDERSTORMS MOVING THROUGH
LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASED RISK OF WILDFIRES ON SUNDAY OVER THE INLAND
PORTION OF THE NORTHWEST FLORIDA PANHANDLE. OUTSIDE OF A SMALL
CHANCE OF THUNDERSTORMS MONDAY...NO OTHER FORMS OF HAZARDOUS WEATHER
ARE ANTICIPATED THROUGH MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED MAINLY LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 18, 5:36 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
536 PM CDT FRI APR 18 2008

MSZ067-075-076-182330-
PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
536 PM CDT FRI APR 18 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER PERRY...GREENE AND
WAYNE COUNTIES...

AT 533 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF TALLAHALA...AND MOVING NORTHEAST AT
50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RHODES...RICHTON...MULBERRY...STRENGTHFORD...SMITHTOWN...CLARA AND
WAYNESBORO THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST MISSISSIPPI.
Special weather statement, Apr 18, 7:19 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT FRI APR 18 2008

MSZ067-076-190115-
GREENE-WAYNE-
719 PM CDT FRI APR 18 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE AND WAYNE
COUNTIES...

AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF SAND HILL...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SAND HILL...AVERA...BOTHWELL...PIAVE AND SMITHTOWN THROUGH 815 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST MISSISSIPPI.
Local storm report, Apr 18, 8:15 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT FRI APR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     AVERA                   31.30N 88.74W
04/18/2008  E70.00 MPH       GREENE             MS   COUNTY OFFICIAL

            ESTIMATED WIND GUST OF 70 MPH AND HAIL OF UNKNOWN SIZE IN
            AVERA.

&&

DL
Local storm report, Apr 18, 9:22 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
922 PM CDT FRI APR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 SE FRUITDALE          31.33N 88.39W
04/18/2008                   WASHINGTON         AL   STORM CHASER

            TWO PINE TREES WERE SNAPPED ALONG US HIGHWAY 45 SOUTH OF
            FRUITDALE. TIME ESTIMATED.

&&

DL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:55 PM CDTTornado WarningMOBWashington50 min
Apr 18, 8:39 PM CDTSevere Thunderstorm WarningMOBClarke, Washington51 min
Apr 18, 8:46 PM CDTFlash Flood WarningMOBWashington3 hr
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningMOBWashington44 min
Apr 18, 9:26 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington49 min
Apr 18, 10:12 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.